The Annals of Statistics

Simultaneous prediction of independent Poisson observables

Fumiyasu Komaki

Full-text: Open access


Simultaneous predictive distributions for independent Poisson observables are investigated. A class of improper prior distributions for Poisson means is introduced. The Bayesian predictive distributions based on priors from the introduced class are shown to be admissible under the Kullback–Leibler loss. A Bayesian predictive distribution based on a prior in this class dominates the Bayesian predictive distribution based on the Jeffreys prior.

Article information

Ann. Statist., Volume 32, Number 4 (2004), 1744-1769.

First available in Project Euclid: 4 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F15: Bayesian inference 62C15: Admissibility

Admissibility Jeffreys prior Kullback–Leibler divergence predictive distribution shrinkage prior


Komaki, Fumiyasu. Simultaneous prediction of independent Poisson observables. Ann. Statist. 32 (2004), no. 4, 1744--1769. doi:10.1214/009053604000000445.

Export citation


  • Aitchison, J. (1975). Goodness of prediction fit. Biometrika 62 547–554.
  • Aitchison, J. and Dunsmore, I. R. (1975). Statistical Prediction Analysis. Cambridge Univ. Press.
  • Akaike, H. (1978). A new look at the Bayes procedure. Biometrika 65 53–59.
  • Berger, J. O. and Bernardo, J. M. (1989). Estimating a product of means: Bayesian analysis with reference priors. J. Amer. Statist. Assoc. 84 200–207.
  • Bernardo, J. M. (1979). Reference posterior distributions for Bayesian inference (with discussion). J. Roy. Statist. Soc. Ser. B 41 113–147.
  • Blyth, C. R. (1951). On minimax statistical decision procedures and their admissibility. Ann. Math. Statist. 22 22–42.
  • Brown, L. D. and Hwang, J. T. (1982). A unified admissibility proof. In Statistical Decision Theory and Related Topics III (S. S. Gupta and J. O. Berger, eds.) 1 205–230. Academic Press, New York.
  • Clarke, B. S. and Barron, A. R. (1994). Jeffreys' prior is asymptotically least favorable under entropy risk. J. Statist. Plann. Inference 41 37–60.
  • Clevenson, M. L. and Zidek, J. V. (1975). Simultaneous estimation of the means of independent Poisson laws. J. Amer. Statist. Assoc. 70 698–705.
  • Dawid, A. P. (1984). Statistical theory. The prequential approach (with discussion). J. Roy. Statist. Soc. Ser. A 147 278–292.
  • Geisser, S. (1993). Predictive Inference: An Introduction. Chapman and Hall, New York.
  • Ghosh, M. and Yang, M.-C. (1988). Simultaneous estimation of Poisson means under entropy loss. Ann. Statist. 16 278–291.
  • Hartigan, J. A. (1965). The asymptotically unbiased prior distribution. Ann. Math. Statist. 36 1137–1152.
  • Hartigan, J. A. (1998). The maximum likelihood prior. Ann. Statist. 26 2083–2103.
  • Haussler, D. and Opper, M. (1997). Mutual information, metric entropy and cumulative relative entropy risk. Ann. Statist. 25 2451–2492.
  • Ibragimov, I. A. and Hasminskii, R. Z. (1973). On the information contained in a sample about a parameter. In Second International Symposium on Information Theory (B. N. Petrov and F. Csáki, eds.) 295–309. Akadémiai Kiado, Budapest.
  • James, W. and Stein, C. (1961). Estimation with quadratic loss. Proc. Fourth Berkeley Symp. Math. Statist. Probab. 1 361–380. Univ. California Press, Berkeley.
  • Jeffreys, H. (1961). Theory of Probability, 3rd ed. Oxford Univ. Press.
  • Komaki, F. (1996). On asymptotic properties of predictive distributions. Biometrika 83 299–313.
  • Komaki, F. (2001). A shrinkage predictive distribution for multivariate normal observables. Biometrika 88 859–864.
  • Komaki, F. (2002a). Bayesian predictive distribution with right invariant priors. Calcutta Statist. Assoc. Bull. 52 171–179.
  • Komaki, F. (2002b). Shrinkage priors for Bayesian prediction. Unpublished manuscript.
  • Murray, G. D. (1977). A note on the estimation of probability density functions. Biometrika 64 150–152.
  • Ng, V. M. (1980). On the estimation of parametric density functions. Biometrika 67 505–506.
  • Skouras, K. and Dawid, A. P. (1999). On efficient probability forecasting systems. Biometrika 86 765–784.
  • Stein, C. (1956). Inadmissibility of the usual estimator for the mean of a multivariate distribution. Proc. Third Berkeley Symp. Math. Statist. Probab. 1 197–206. Univ. California Press, Berkeley.
  • Stein, C. (1974). Estimation of the mean of a multivariate normal distribution. In Proc. Prague Symposium on Asymptotic Statistics (J. Hájek, ed.) 2 345–381. Univ. Karlova, Prague.
  • Vidoni, P. (1995). A simple predictive density based on the $p^*$-formula. Biometrika 82 855–863.